Texas, 2003

Hail and Damaging Winds in Texas, August 24, 2003

August 24, 2003 · NWS FWD · 7 events in 5 counties and zones

6 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 24, 2:25 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 24, 2:25 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT SUN AUG 24 2003

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DISSIPATE
BY LATE EVENING. WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS DURING THE NEXT
SEVERAL DAYS...WITH A LITTLE ABOVE SEASONAL NORMAL HIGHS. THE
PATTERN IS FORECAST TO CHANGE TOWARD THE END OF THE WEEK...AND
WHICH SHOULD ALLOW A COLD FRONT TO MOVE INTO THE REGION FRIDAY
NIGHT AND EARLY SATURDAY. INCREASED CLOUD COVER WILL RESULT IN
COOLER TEMPERATURES BY THE END OF THE WEEK...AND WE MAY ONLY
SEE HIGHS IN THE 80S NEXT WEEKEND.

FCSTID =   58
DFW   76  96  76  96 /  10  20  10  20
ACT   72  94  72  95 /  10  30  10  20
PRX   72  96  74  96 /  10  30  10  20
DTO   72  98  73  97 /  10  20  10  20
TKI   73  98  73  97 /  10  20  10  20
DAL   76  96  76  96 /  10  20  10  20
TRL   75  97  74  96 /  10  20  10  20
CRS   74  96  74  95 /  10  30  10  20
TPL   72  93  72  95 /  20  30  20  20

.FWD...NONE.
Hazardous weather outlook, Aug 24, 2:25 PM CST, 45 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

DAY ONE...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH TEXAS
LATE THIS AFTERNOON INTO THIS EVENING. ORGANIZED SEVERE STORMS ARE
NOT EXPECTED...BUT A FEW STORMS MAY BRIEFLY BECOME SEVERE...
PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND POSSIBLY SOME PENNY
SIZED HAIL. OTHERWISE...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN HAZARDS ACROSS NORTH TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ACROSS NORTH TEXAS MONDAY THROUGH THURSDAY...THEN A CHANCE OF
THUNDERSTORMS FRIDAY AND SATURDAY. ORGANIZED SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ISOLATED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON
THROUGH THIS EVENING.

80

The radar

The Dallas/Ft Worth radar (KFWS), 143 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hunt

When
August 24, 3:10 PM CST
Where
Hunt County, 1 mi S of Wolfe City
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.350, -96.083

Power lines were blown down by high winds.

Thunderstorm Wind, Lamar

When
August 24, 4:15 PM CST
Where
Lamar County, Deport
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -95.317

Wind damage of an unknown type was reported by the county Sheriff.

Hail, Grayson

When
August 24, 5:00 PM CST
Where
Grayson County, Sherman
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.633, -96.567

Reported by KTEN meteorologist.

Thunderstorm Wind, Cooke

When
August 24, 5:50 PM CST
Where
Cooke County, 8 mi E of Gainesville
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
33.633, -97.017

Large tree limbs blown down by high winds.

Thunderstorm Wind, Dallas

When
August 24, 6:00 PM CST
Where
Dallas County, Carrollton
Measured
52 kt (60 mph) estimated sustained
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.950, -96.900

A man was killed as he sought refuge behind the wall of a Home Depot under construction. High winds blew the wall down on him. The time is estimated.

Thunderstorm Wind, Cooke

When
August 24, 6:10 PM CST
Where
Cooke County, Callisburg
Measured
50 kt (58 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
33.700, -97.017

Wind damage of an unknown type was reported by a spotter.

Thunderstorm Wind, Dallas

When
August 24, 7:15 PM CST
Where
Dallas County, Dallas
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -96.783

Trees were blown down by high winds.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Dallas2003-08-24MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379537, 5379538, 5379539, 5379540, 5379623, 5379541, 5379542.